Science News
from research organizations

Case report finds acute hypersensitivity pneumonitis in patient using e-cigarettes

Report points to possibility of diacetyl, a flavoring agent known to cause bronchiolitis obliterans and used in some e-cigarettes, as the causative agent

Date:
October 20, 2015
Source:
American College of Chest Physicians
Summary:
Researchers present a case report of acute inhalation lung injury related to the use of e-cigarettes and a flavored e-cigarette liquid containing diacetyl.
Share:
FULL STORY

Researchers from VA Hospital in White River Junction, Vermont will present a case report of acute inhalation lung injury related to the use of e-cigarettes and a flavored e-cigarette liquid containing diacetyl.

The case study presented involves a 60-year-old cigar-smoking male who was admitted with weakness, chills and cough. No significant radiologic abnormalities were found, but he was treated with ceftriaxone and azithromycin and discharged after three days feeling normal. One month later the patient presented with similar symptoms. Additionally, he had a fever and was hypoxemic.

On examination, he had bilateral upper lung zone crackles and bilateral upper lobe predominant ground glass opacities on chest CT. After further questioning, the patient reported using strongly-flavored e-cigarettes prior to each admission. The patient was diagnosed with inhalation injury and suspected acute hypersensitivity pneumonitis related to electronic cigarette use. The patient did not use e-cigarettes again and had no further symptoms. A follow up CT scan and pulmonary function test at 3 months were normal.

"The use of e-cigarettes in the United States is increasing rapidly and the flavorings used, many of which contain diacetyl, may be harmful. This case adds to the growing body of research indicating e-cigarettes pose a health risk," said Dr. Graham Atkins, of White River Junction VA Hospital, lead researcher.

Editor's Note: An October 19, 2015 version of this press release stated in error a diagnosis of bronchiolitis obliterans. Researchers reported a diagnosis of inhalational injury, suspected acute hypersensitivity pneumonitis, related to e-cigarette use.


Story Source:

Materials provided by American College of Chest Physicians. Note: Content may be edited for style and length.


Journal Reference:

  1. Graham Atkins, Frank Drescher. Acute Inhalational Lung Injury Related to the Use of Electronic Nicotine Delivery System (ENDS). CHEST Journal, 2015; 148 (4_MeetingAbstracts): 83A DOI: 10.1378/chest.2281610

Cite This Page:

American College of Chest Physicians. "Case report finds acute hypersensitivity pneumonitis in patient using e-cigarettes: Report points to possibility of diacetyl, a flavoring agent known to cause bronchiolitis obliterans and used in some e-cigarettes, as the causative agent." ScienceDaily. ScienceDaily, 20 October 2015. <www.sciencedaily.com/releases/2015/10/151019130839.htm>.
American College of Chest Physicians. (2015, October 20). Case report finds acute hypersensitivity pneumonitis in patient using e-cigarettes: Report points to possibility of diacetyl, a flavoring agent known to cause bronchiolitis obliterans and used in some e-cigarettes, as the causative agent. ScienceDaily. Retrieved May 24, 2017 from www.sciencedaily.com/releases/2015/10/151019130839.htm
American College of Chest Physicians. "Case report finds acute hypersensitivity pneumonitis in patient using e-cigarettes: Report points to possibility of diacetyl, a flavoring agent known to cause bronchiolitis obliterans and used in some e-cigarettes, as the causative agent." ScienceDaily. www.sciencedaily.com/releases/2015/10/151019130839.htm (accessed May 24, 2017).

RELATED STORIES